Hail, Monroe
- When
- August 22, 4:00 PM EST
- Where
- Monroe County, 1.22 mi SE of Adams Basin
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 43.190, -77.850
Thunderstorms developed during the afternoon hours over the Finger Lakes Region in a warm, moist, southerly flow ahead of an approaching low pressure system. The thunderstorms produced three-quarter inch hail just west of Spencerport, Monroe County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Thunderstorms developed during the afternoon hours over the Finger Lakes Region in a warm, moist, southerly flow ahead of an approaching low pressure system. The thunderstorms produced three-quarter inch hail just west of Spencerport, Monroe County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 22, 2:44 PM EST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 344 PM EDT SAT AUG 22 2009 .SYNOPSIS... A WEAK COLD FRONT WILL CONTINUE ACROSS THE REGION THIS EVENING AND THEN STALL OVER EASTERN NEW YORK. AN UPPER LEVEL LOW WILL REMAIN ACROSS THE LOWER LAKES THROUGH SUNDAY AND BRING THE RISK OF A FEW SHOWERS. HIGH PRESSURE WILL THEN BUILD IN EARLY NEXT WEEK FOR DRY AND WARMER WEATHER FROM MONDAY INTO WEDNESDAY BEFORE ANOTHER COLD CROSSES WEDNESDAY AND WEDNESDAY NIGHT. MUCH COOLER AIR WILL FOLLOW THIS FRONT TO END THE WEEK. && .NEAR TERM /THROUGH SUNDAY/... THE MAIN WEATHER FACTOR DURING THIS NEAR TERM PERIOD WILL BE AN UPPER LEVEL TROUGH AXIS EXTENDING FROM NEAR LAKE HURON TO THE OHIO VALLEY AS OF MID AFTERNOON. THIS FEATURE HAS ALREADY PRODUCED SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE WESTERN END OF NEW YORK STATE AND NEARBY SOUTHERN ONTARIO DURING THE AFTERNOON. WE EXPECT THAT THERE WILL BE A DECREASE IN ACTIVITY AFTER DARK WITH THE LOSS OF DIURNAL HEATING. WE WILL CARRY CHANCE POPS THROUGH THE NIGHT...LIKELY FOR AWHILE FOR THE FAR EASTERN ZONES AS AN IMPULSE EAST OF THE ABOVE MENTION TROUGH RIDES NORTHWARD UP THE SPINE OF THE APPALACHIANS. DURING THE DAY SUNDAY WE WILL HAVE SCATTERED CONVECTION ONCE AGAIN AS THE UPPER TROUGH CONTINUES TO SETTLE ACROSS OUR REGION. IT WIL PROBABLY BE JUST SHOWERS BUT THUNDER CANNOT BE TOTALLY RULED OUT. WITH A COLD POOL ALOFT WE ALSO HAD TO MENTION A CHANCE OF WATERSPOUTS ACROSS LAKE ERIE. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... THE UPPER LEVEL TROUGH WILL LIFT OUT TO THE COAST SUNDAY NIGHT AS HIGH PRESSURE BEGINS TO RIDGE ACROSS THE LOWER GREAT LAKES. THE RIDGE WILL DOMINATE OUR WEATHER THROUGH TUESDAY NIGHT WITH DRY CONDITIONS. TEMPERATURES WILL REBOUND TO THE SEASONABLE UPPER 70S ON MONDAY AND A FEW DEGREES WARMER ON TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS HIGH PRESSURE MOVES OFF THE ATLANTIC COAST ON WEDNESDAY A COLD FRONT WILL APPROACH FROM THE UPPER GREAT LAKES AND BRING THE THREAT OF SHOWERS/TSTMS DURING WEDNESDAY AND WEDNESDAY NIGHT. COOLER AIR WILL FOLLOW THE FRONT THURSDAY...WITH H85 TEMPS COOLING TO BETWEEN 6 AND 10C. A NORTHEAST BREEZE CIRCULATING OUT OF A SOUTHERN ONTARIO HIGH WILL KEEP TEMPERATURES IN THE LOWER 70S THURSDAY IN SPITE OF AN ANTICIPATED INCREASE IN SUNSHINE. EXPECT MORE SUNSHINE ON FRIDAY...BUT THE COOL NORTHEAST WILL PREVAIL. IN TERMS OF NIGHTTIME TEMPERATURES...THURSDAY NIGHT WILL LIKELY BE THE COOLEST OF THE SEASON SO FAR WITH MOST INLAND AREAS DIPPING INTO THE 40S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS WILL BE THE RULE THE REST OF THE DAYLIGHT HOURS BUT FIRING CONVECTION WILL REDUCE CONDITIONS TO MVFR AND IFR IN SHOWERS AND THUNDERSTORMS. CONVECTION WILL GENERALLY END A COUPLE OF HOURS AFTER DARK. LIGHT WINDS AND LOW LEVEL MOISTURE IS EXPECTED TO LEAD TO IFR CIGS AFTER FROM 09Z-12Z AFTER WHICH VFR WILL BE THE RULE AGAIN. OUTLOOK... SUNDAY AFTERNOON...MAINLY VFR WITH CHC SHRA. MONDAY AND TUESDAY...VFR. WEDNESDAY AND THURSDAY...VFR WITH SCATTERED SHRA/TSRA. && .MARINE... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BRING GUSTY WINDS THROUGH THIS EVENING. CONDITIONS BECOME FAVORABLE FOR POSSIBLE WATERSPOUTS LATE TONIGHT AND SUNDAY ON THE LAKE ERIE NEARSHORES. A RIDGE OF HIGH PRESSURE WITH GENERALLY LIGHT WINDS WILL BUILD ACROSS THE LAKES THROUGH THE FIRST HALF OF THE WEEK. AN APPROACHING COLD FRONT WILL RESULT IN FRESHENING SOUTHWEST WINDS TUESDAY NIGHT AND WEDNESDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...LEVAN NEAR TERM...SAGE SHORT TERM...LEVAN LONG TERM...LEVAN/TJP AVIATION...LEVAN/SAGE MARINE...LEVAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT SAT AUG 22 2009 NYZ001>008-010>014-019>021-085-230915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-230915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT SAT AUG 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 449 PM EDT SAT AUG 22 2009 NYZ003-222145- MONROE NY- 449 PM EDT SAT AUG 22 2009 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROCKPORT TO CHURCHVILLE...AND MOVING EAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... SPENCERPORT AT 505 PM EDT... HILTON AT 515 PM EDT... BRADDOCK BAY AT 530 PM EDT... GREECE AT 535 PM EDT... HENRIETTA AT 545 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. JJP
The Buffalo radar (KBUF), 77 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194553.